Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 351, NWS Dodge City, KS

July 28, 2018Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2018, 9:41 PM CDT for Morton County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2018, 9:41 PM CDT (02:41 UTC)
Expired
Jul 28, 2018, 10:30 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morton County, KS

The radar

The Dodge City radar (KDDC), 177 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:44 PM CDTTSTM WND GST 604 Wnw Elkhart, KSMESONET STATION C8810, 4 WNW ELKHART.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

387 
WUUS53 KDDC 290241
SVRDDC
KSC129-290330-
/O.NEW.KDDC.SV.W.0351.180729T0241Z-180729T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
941 PM CDT SAT JUL 28 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Morton County in southwestern Kansas...

* Until 1030 PM CDT.

* At 940 PM CDT, severe thunderstorms were located along a line
  extending from 12 miles northwest of Elkhart to near Wilburton,
  moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Elkhart, Rolla and Wilburton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3725 10204 3727 10191 3721 10160 3714 10155
      3700 10156 3699 10204
TIME...MOT...LOC 0240Z 321DEG 42KT 3709 10210 3708 10180 

HAIL...1.00IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
323 
WWUS53 KDDC 290254
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
954 PM CDT SAT JUL 28 2018

KSC129-290330-
/O.CON.KDDC.SV.W.0351.000000T0000Z-180729T0330Z/
Morton KS-
954 PM CDT SAT JUL 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHERN MORTON COUNTY...

At 953 PM CDT, severe thunderstorms were located along a line
extending from 5 miles west of Elkhart to 2 miles northeast of
Wilburton, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Elkhart, Rolla and Wilburton. 

At 944 PM CDT, a 60 mph wind gust was measured at an automated 
weather station 4 miles west northwest of Elkhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3720 10204 3719 10182 3715 10162 3714 10155
      3700 10156 3699 10204
TIME...MOT...LOC 0253Z 313DEG 32KT 3701 10200 3710 10174 

HAIL...1.00IN
WIND...60MPH
 
$$

UMSCHEID
761 
WWUS53 KDDC 290323
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1023 PM CDT SAT JUL 28 2018

KSC129-290333-
/O.EXP.KDDC.SV.W.0351.000000T0000Z-180729T0330Z/
Morton KS-
1023 PM CDT SAT JUL 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORTON COUNTY WILL
EXPIRE AT 1030 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 3720 10204 3719 10182 3715 10162 3714 10155
      3700 10156 3699 10204
TIME...MOT...LOC 0323Z 321DEG 42KT 3675 10174 3684 10148 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:25 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 28, 6:25 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
625 PM CDT Sat Jul 28 2018

...Updated Aviation Section...

.SHORT TERM...(This evening through Sunday)
Issued at 310 PM CDT Sat Jul 28 2018

Another cluster of storms is anticipated this evening into the
overnight period. Storms are expected to initiate and/or move into
west central Kansas around 00Z and trek southeastward through the
CWA. Models also suggest a second cluster of storms to form across
southern Nebraska and move into central Kansas a few hours later.
A few of these storms look to become severe with hail up to 2
inches, winds over 60 mph, and frequent lightning being the main
concern. With how moist the ground is, flooding may also be an
issue. Skies will become mostly cloudy overnight with some
clearing across far western Kansas towards sunrise. There may be a
few lingering showers across south central Kansas by sunrise
tomorrow. Otherwise expect decreasing cloudiness throughout the
day. Winds will generally be from a southeasterly direction
overnight then more of a northeasterly direction tomorrow. As for
temperatures, lows tonight are progged to range from the lower 60s
along the KS/CO border to upper 60s across south central Kansas.
Highs tomorrow are only expected to reach around 80 degrees along
the I-70 corridor to upper 80s along the KS/OK border.

.LONG TERM...(Sunday night through Saturday)
Issued at 310 PM CDT Sat Jul 28 2018

Another MCS will be possible Sunday night as an upper level trough
approaches. Locally heavy rain and strong winds will once again be
possible. A few lingering showers will be possible Monday morning
with decreasing cloudiness in the afternoon. Drier air then moves
into the area early to mid part of next week with much cooler
temperatures. One exception to this will be along the KS/CO border
where a few storms may slide into the area during the evening. As
for temperatures, highs look to only reach into the 80s Sunday,
upper 70s to low 80s Monday, Mid 80s Tuesday, then slowly warmer
each day with around 90 degrees by late week. Lows will generally
range form the upper 50s to upper 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 620 PM CDT Sat Jul 28 2018

Timing and location of strongest MCS activity late tonight is the
main challenge in this forecast. Storms coming out of southeastern
Colorado will impact GCK to LBL terminals around 03Z should they
hold together. Indications are that another MCS will develop in
southwest Nebraska and move/evolve southeast across northwest and
west central KS later in the night. TAF amendments are likely
given such uncertainty in how the convective evolution unfolds.
Prevailing wind is expected to be northeasterly after the storms
move through early tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  84  64  80 /  70  10  50  40
GCK  64  83  62  79 /  70  10  50  50
EHA  64  86  61  80 /  40  10  50  50
LBL  66  86  63  80 /  40  10  60  40
HYS  64  78  62  76 /  90  10  40  30
P28  69  87  67  82 /  70  20  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Umscheid
Hazardous weather outlook, Jul 28, 3:45 AM CDT, 17 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
345 AM CDT Sat Jul 28 2018

KSZ030-031-043>046-061>066-074>081-084>090-290845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
345 AM CDT Sat Jul 28 2018 /245 AM MDT Sat Jul 28 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
-----------------

Thunderstorms are expected to move into far western Kansas after 7
pm. Very large hail and damaging winds can be expected with storms
that remain isolated. Thunderstorms are expected to develop into
a large cluster during the late evening and then progress
southeastward into south central Kansas overnight. The main
concern with the storms late in the evening and overnight will be
damaging winds and very heavy rains that could lead to localized
flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Another cluster of thunderstorms is expected Sunday evening.
These storms could contain damaging winds and large hail, with
the best chance of severe storms in extreme western Kansas.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight between
7 pm and 2 am.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

In the hours before

Special weather statement, Jul 28, 9:17 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
917 PM CDT SAT JUL 28 2018

KSZ084-085-290315-
Stevens KS-Morton KS-
917 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHWESTERN STEVENS
COUNTIES UNTIL 1015 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Richfield, moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elkhart, Rolla, Richfield, Wilburton and Feterita.

LAT...LON 3735 10204 3714 10133 3700 10142 3699 10204
TIME...MOT...LOC 0217Z 286DEG 36KT 3718 10199

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:17 PM CDTSpecial Weather StatementDDCMorton58 min
Jul 28, 10:21 PM CDTSpecial Weather StatementDDCHaskell54 min
Jul 28, 10:38 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward46 min
Jul 28, 10:51 PM CDTSpecial Weather StatementDDCGrant, Stanton, Stevens54 min
Jul 28, 11:23 PM CDTSpecial Weather StatementDDCSeward67 min
Jul 28, 11:33 PM CDTSpecial Weather StatementDDCClark, Ford, Meade57 min
Jul 28, 11:36 PM CDTSpecial Weather StatementDDCHaskell54 min
Jul 28, 11:42 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens63 min
Jul 29, 12:08 AM CDTSpecial Weather StatementDDCFinney, Kearny67 min
Jul 29, 12:32 AM CDTSpecial Weather StatementDDCClark, Ford, Gray, Meade58 min
Jul 29, 12:34 AM CDTSevere Thunderstorm WarningDDCEllis56 min
Jul 29, 12:39 AM CDTSevere Thunderstorm WarningDDCFord, Hodgeman51 min
Jul 29, 12:47 AM CDTAreal Flood AdvisoryDDCFinney3 hr
Jul 29, 12:51 AM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford37 min
Jul 29, 1:09 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman40 min
Jul 29, 1:35 AM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott55 min
Jul 29, 1:43 AM CDTAreal Flood AdvisoryDDCPratt3 hr
Jul 29, 3:07 AM CDTFlash Flood WarningDDCPratt3 hr
Jul 29, 5:49 AM CDTAreal Flood WarningDDCPratt6 hr
Jul 29, 6:27 AM CDTAreal Flood WarningDDCEdwards, Hodgeman, Pawnee6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.